A rumor was making rounds on social media that a student; somewhere in Dodoma had died after taking high doses of sildenafil or popularly known as Viagra pills; to boost his sexual “energy.”
It is being said that these days, men are ‘not quite getting up’. That men are now struggling with getting an erection and keeping it up in the bedroom.
I am talking about the cases of Erectile Dysfunction (ED), which some studies indicate are on the increase in Tanzania and elsewhere. Well, this problem exists in our society is no longer news.
Cases could have also grown bigger in diabetic patients ever since 2014 when I read a study, titled: Prevalence of erectile dysfunction and associated factors among diabetic men attending diabetic clinic at Muhimbili National Hospital in Dar-es-Salaam. The rise in diabetic cases could have aggravated ED.
Last week, however, there was some bad news in Tanzania. A rumor was making rounds on social media that a student; somewhere in Dodoma had died after taking high doses of sildenafil or popularly known as Viagra pills; to boost his sexual “energy.”
While it is a widely known concept that drug overdose is dangerous, I encountered a lot of questions from members of the public who were eager to know the science behind the “deadly nature’’ or rather the health risks associated with taking larger doses of the diamond- shaped “blue pills.”
These pills can help a man in need of them by increasing blood flow to his penis. Since sexual performance is something of high priority for men, there is a possibility of them falling in the trap of abusing the pills.
But, here comes a strong caution that taking more of the pills than directed by a physician could lead to a permanent painful erection, and other potential health risks that could damage the penis.
That means, too much of it can lead to what we call priapism—a very large erection that lasts for more than four hours. It’s such a prolonged erection that can lead to permanent damage to the penile tissues.
What usually happens is that the pill works by relaxing the muscles in the penis, and allowing blood to flow in, causing an erection. When this is too much, more blood will flow to the muscles and cause the penis to engorge and swell up. At one point, surgery could be required to rescue the swelling penis.
This drug can also lower blood pressure, so an increased dose could lead to increased risk of blood circulatory system problems, ranging from blood pressure fluctuations to heartbeat irregularities.
How will you know you are in trouble? The victim may begin experiencing blurry vision, sudden loss of hearing, other problems may follow, such as dizziness and ringing in the ears.
So, always strive to stay safe, make informed health choices!